New York, 2002

Lightning Strike in New York, July 19, 2002

July 19, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 19, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT FRI JUL 19 2002

PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY DEVELOPED THIS AFTERNOON
WITH SLOW MOVING FRONT, A WEAK DISTURBANCE AND NEAR 70 DEWPOINTS ALL
HELPING TO FUEL DEVELOPMENT. MOST OF THE STORMS SHOULD TAPER OFF BY
LATE THIS AFTERNOON OR EARLY EVENING ACROSS THE SOUTHERN TIER OF NY
AND MAY LINGER UNTIL LATE EVENING ACROSS OUR WYOMING VALLEY AND POCONO
ZONES WHEN THE COLD FRONT SHOULD FINALLY PUSH SOUTH OF OUR AREA.
SOME PARTIAL CLEARING OVERNIGHT AND MOISTURE FROM TODAYS RAIN WILL
HELP AID FOG FORMATION OVERNIGHT.

SATURDAY LOOKS TO BE LIKE A GREAT DAY AS HIGH PRESSURE WILL BUILD
SOUTHEAST ACROSS THE GREAT LAKES. TEMPS NOT MUCH COOLER THAN TODAY,
BUT LOWER DEWPOINTS IN THE MID TO UPPER 50S.

ON SUNDAY, THE HIGH MOVES OFF THE EAST COAST AND RETURN FLOW WILL
BRING A RESURGENCE OF VERY WARM AIR INTO THE REGION. DEWPOINTS BEGIN
TO RISE SOME, BUT THE REAL STICKY AIR DOESNT ARRIVE UNTIL LATE
SUNDAY AND MONDAY.

IN THE EXTENDED...WE WILL SLOW DOWN THE ARRIVAL OF NEXT COLD FRONT.
CHC OF SHOWERS AND THUNDERSTORMS TUESDAY.

.BGM...NONE.

JML

In the hours before

Special weather statement, Jul 19, 12:25 PM EST, 1 hour 35 minutes before
NYZ025-055-056-191830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT FRI JUL 19 2002

...THUNDERSTORM WITH FREQUENT LIGHTNING AND GUSTY WINDS MOVING INTO
NORTHERN TIOGA AND BROOME COUNTIES...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH INTENSE LIGHTNING AND STRONG GUSTY WINDS NEAR
DRYDEN....OR ABOUT OVER CAROLINE....MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
EAST BERKSHIRE AND BERKSHIRE AT 145 PM.
NANTICOKE AND WHITNEY POINT AT 200 PM.
CASTLE CREEK AND CHENANGO FORKS AT 215 PM.
PORT CRANE AND CHENANGO BRIDGE AT 230 PM.

BRIEF WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH THIS STORM...WHICH
COULD BRING DOWN SMALL TREE LIMBS. FREQUENT LIGHTNING IS ALSO
OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED
HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN
INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The radar

The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sullivan

When
July 19, 2:00 PM EST
Where
Sullivan County, Tusten
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Lightning struck Cortese Auto Body Shop on Route 97. The lightning started an electrical fire which spread quickly to several cans of paint thinner and paint. The building was completely engulfed by the time the fire department arrived. Two people inside the building at the time of the strike got out uninjured. The shop was a total loss. A school bus, several other vehicles, tools and equipment in the shop were all destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307534.